ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

An algebraic theory of functional and multivalued dependencies in relational databases

Lakshmanan, VS and Madhavan, Veni CE (1987) An algebraic theory of functional and multivalued dependencies in relational databases. In: Theoretical Computer Science, 54 (1). pp. 103-128.

[img] PDF
11.pdf - Published Version
Restricted to Registered users only

Download (1639Kb) | Request a copy
Official URL: http://dx.doi.org/10.1016/0304-3975(87)90021-1

Abstract

Computation of the dependency basis is the fundamental step in solving the membership problem for functional dependencies (FDs) and multivalued dependencies (MVDs) in relational database theory. We examine this problem from an algebraic perspective. We introduce the notion of the inference basis of a set M of MVDs and show that it contains the maximum information about the logical consequences of M. We propose the notion of a dependency-lattice and develop an algebraic characterization of inference basis using simple notions from lattice theory. We also establish several interesting properties of dependency-lattices related to the implication problem. Founded on our characterization, we synthesize efficient algorithms for (a): computing the inference basis of a given set M of MVDs; (b): computing the dependency basis of a given attribute set w.r.t. M; and (c): solving the membership problem for MVDs. We also show that our results naturally extend to incorporate FDs also in a way that enables the solution of the membership problem for both FDs and MVDs put together. We finally show that our algorithms are more efficient than existing ones, when used to solve what we term the ‘generalized membership problem’.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Elsevier Science.
Department/Centre: Division of Electrical Sciences > Computer Science & Automation (Formerly, School of Automation)
Date Deposited: 26 May 2009 05:16
Last Modified: 22 Oct 2010 07:17
URI: http://eprints.iisc.ernet.in/id/eprint/20041

Actions (login required)

View Item View Item